Oklahoma, 2020

Flash Flood in Oklahoma, July 27 to 28, 2020

July 27 to 28, 2020 · NWS OUN · 1 event in 1 county or zone

Slow-moving storms led to isolated flash flooding across in parts of central Oklahoma on the evening of the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Slow-moving storms led to isolated flash flooding across in parts of central Oklahoma on the evening of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 27, 9:46 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 27, 9:46 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1046 PM CDT Mon Jul 27 2020

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 132 PM CDT Mon Jul 27 2020

An MCV with an area of heavy rain across northern Oklahoma has
yielded fairly significant rainfall amounts (nearly two inches in an
hour). This is despite somewhat underwhelming presentation on
radar and no lightning, which is typical of such deeply saturated
anomalous PWAT environment. Morning soundings at Lamont and Norman
had dry midlevel air and below two inch PWATs, but CIRA ALPW
imagery clearly shows significant moisture in the 700-500- and
500-300-mb layer drifting south across the area. This will
continue to contribute to very efficient rainfall with any
convection across the area through early tomorrow.

Current thinking is MCV will continue to drift southward and renewed
convection will occur on its southern/eastern flank within an
environment that has seen decent destabilization so far. We're
already seeing this over the last hour from near Stillwater to the
north OKC metro, with an increase in lightning. These storms will
produce very heavy rainfall rates. Convection will continue to
expand steadily into the evening as deep moistening within high
level tropical plume contribute to over two inch PWAT values, and
in some model guidance as much as two and a half, which is very
anomalous and breaks daily records. Given this, and despite
uncertainties of how specifically the MCV/renewed convection will
evolve, we've increased probabilities to 90+ percent across
portions of central and southern Oklahoma through early Tuesday.
HREF mean QPF amounts are displaced a little further northwest
than our highest probabilities, but it seems some of the hi-res
guidance has been a little quick at diminishing MCV, which should
steadily drift south-southeast. Thus the reason for the minor
discrepancy. Adjustments may be needed depending on trends with
the mesoscale details, especially on the southeast flank into
southwest Oklahoma and western north Texas.

There is also considerable uncertainty across the northwest half
of the area in the wake of MCV/heavy rain where some mesoscale
subsidence and lack of significant forcing may temper coverage,
despite anomalous moisture present there as well. Bottom line,
deep anomalous moisture in weakly forced environments with MCVs
are particularly challenging for timing and location of heaviest
amounts. We'll continue to watch the mesoscale evolve and update
as needed. We will watch trends over the next couple of hours and
make a decision about a southward expansion of the Flood Watch
soon.

We've also lowered temperatures tomorrow for especially the
southeast half of the area where clouds precipitation will be slow
to decrease.

BRB

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 244 PM CDT Mon Jul 27 2020

By Thursday, significant amplification of the mid-upper ridge
across the Southwest part of the country will occur, and stronger
northwesterly flow aloft will overspread our area on its northwest
periphery. The height gradient and flow aloft will tighten further
into Thursday as a shortwave trough within the northwest flow
approaches. This is a pattern more typical of early summer and
can favor MCS maintenance into the area from high terrain
convection. Details upstream are unclear and thus timing is
difficult to pinpoint at this time range. Nevertheless, fairly
significant forcing from the shortwave trough and strong
effective shear relative to the time of year coupled with moisture
and instability justifies decent probabilities late Thursday
through at least the first part of Friday. Again, the window for a
possible MCS traversing the area then can be narrowed up later.
Trends in the ensemble means suggest the shortwave may
linger/deepen into the weekend with little or no discernible
trend with character or position of Southwest ridge. This means
northerly flow, cooler temperatures, and still some risk of MCS or
remnant MCS, though trajectories off the high terrain are not
optimal. Thus, we have just have low probabilities. Just beyond
the forecast period into mid-week, there's indications of
building/prograding ridge and warmer/drier pattern.

BRB

&&

.AVIATION...
(06Z TAFS)
Issued at 1045 PM CDT Mon Jul 27 2020

Widespread MVFR conditions at least through 18Z tomorrow with IFR
in and near TSRA that should be most numerous over/near central
Oklahoma terminals. While high-res models all have close to the
same scenario for the overnight and tomorrow morning period, weak
flow and convectively induced forcing will make location and
duration of RA/TSRA difficult. Given potential for heavy rain,
went fairly low on TEMPO visibilities in TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  81  72  84 /  90  90  50  50
Hobart OK         71  85  72  90 /  80  60  30  30
Wichita Falls TX  74  83  73  90 /  70  70  40  30
Gage OK           67  83  67  88 /  50  40  50  30
Ponca City OK     70  81  70  84 /  80  50  50  60
Durant OK         72  84  73  87 /  40  70  50  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday evening for OKZ014>042-044>046.

TX...None.
&&

SHORT TERM...30
LONG TERM....12
AVIATION...11
Hazardous weather outlook, Jul 27, 7:32 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
832 PM CDT Mon Jul 27 2020

OKZ004>048-050>052-TXZ083>090-281100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
832 PM CDT Mon Jul 27 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered showers and a few thunderstorms will continue to
move southward across parts of Oklahoma and western north Texas.
Some of the rain will be heavy at times which may result in
localized flooding. Strong wind gusts are possible in and around
thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorms will be ongoing Tuesday with the potential of heavy
rain and flash flooding. Thunderstorms will also be possible every
day from Wednesday through Sunday, a few strong storms will be
possible during this time, but organized severe weather is not
anticipated at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 27, 5:41 PM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
641 PM CDT Mon Jul 27 2020

OKZ037-044-TXZ085-086-280015-
Tillman OK-Cotton OK-Wichita TX-Wilbarger TX-
641 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...
southwestern Cotton...northern Wichita and southeastern Wilbarger
Counties Until 715 PM CDT...

AT 640 PM CDT, strong thunderstorms were along a line extending from
6 miles north of Loveland to 3 miles east of Davidson, moving south
at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Burkburnett, Frederick, Electra, Grandfield, Devol, Hollister,
Loveland, Harrold and Haynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3406 9848 3389 9908 3445 9904 3446 9874
TIME...MOT...LOC 2340Z 350DEG 11KT 3440 9876 3426 9901

BRB
Special weather statement, Jul 27, 5:58 PM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
658 PM CDT Mon Jul 27 2020

OKZ009-010-280030-
Woodward OK-Ellis OK-
658 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward and central
Ellis Counties Until 730 PM CDT...

AT 657 PM CDT, a strong thunderstorm was located near Gage, moving
northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts 40 to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Gage and Fargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3617 9977 3636 9992 3651 9964 3627 9949
TIME...MOT...LOC 2357Z 236DEG 9KT 3629 9976

11
Special weather statement, Jul 27, 6:21 PM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
721 PM CDT Mon Jul 27 2020

TXZ085-086-280045-
Wichita TX-Wilbarger TX-
721 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR western Wichita and east central
Wilbarger Counties Until 745 PM CDT...

AT 715 PM CDT, a strong thunderstorm was located 4 miles north of
Electra, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Iowa Park, Electra and Haynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3407 9903 3416 9884 3396 9865 3383 9892
      3384 9893
TIME...MOT...LOC 0015Z 336DEG 11KT 3409 9890

11
Special weather statement, Jul 27, 6:39 PM CST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
739 PM CDT Mon Jul 27 2020

TXZ086-280130-
Wichita TX-
739 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR eastern Wichita County Until 830
PM CDT...

AT 732 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended 5 miles north of Iowa Park, moving southeast at 20
MPH. Any rain that occurs will be well after the strong and gusty winds.

HAZARDS INCLUDE...
Wind gusts 40 to 50 MPH...

Locations impacted include...
Wichita Falls, Burkburnett, Iowa Park, Sheppard AFB, Pleasant Valley
and Cashion.

LAT...LON 3402 9881 3413 9867 3399 9842 3389 9847
      3383 9859 3384 9861
TIME...MOT...LOC 0032Z 313DEG 16KT 3404 9870

11
Special weather statement, Jul 27, 6:47 PM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
747 PM CDT Mon Jul 27 2020

TXZ086-089-280130-
Wichita TX-Archer TX-
747 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wichita and
northwestern Archer Counties Until 830 PM CDT...

AT 744 PM CDT, a strong thunderstorm was located 5 miles east of
Electra, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Southwestern Wichita Falls, Iowa Park, Electra, Holliday, Mankins,
Lakeside City and Pleasant Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3402 9895 3410 9876 3381 9850 3369 9882
TIME...MOT...LOC 0044Z 333DEG 14KT 3400 9882

11

The radar

The Norman radar (KTLX), 42 km away, was scanning. The volume nearest the first event began at 05:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Canadian

When
July 27, 11:20 PM CST to July 28, 2:20 AM CST
Where
Canadian County, 3.63 mi SSE of Yukon to 3.08 mi S of Yukon
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
35.450, -97.720

At least three cars in high water on Mustang road near SW 11TH street with fire department rescuing the occupants.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911356.